Table 7: Top 5 questions answered incorrectly by nursing students.

Question (correct answer)% incorrect

A child with continuous or persistent pain has been receiving daily opioid analgesics for 2 months. The doses increased during this time period. Yesterday the patient was receiving morphine 20 mg/h intravenously. Today he has been receiving 25 mg/h intravenously for 3 hours. The likelihood of the patient developing clinically significant respiratory depression is: (less than 1%)98.3

Narcotic/opioid addiction is defined as psychological dependence accompanied by overwhelming concern with obtaining and using narcotics for psychic effect, not for medical reasons. It may occur with or without the physiological changes of tolerance to analgesia and physical dependence (withdrawal). Using this definition, how likely is it that opioid addiction will occur as a result if treating pain with opioid analgesics? (<1%)97.7

Your assessment, above, is made 2 hours after he received morphine 2 mg IV. Half-hourly pain ratings after the injection ranged from 6 to 8, and he had no clinically significant respiratory depression, sedation, or other side effects. He has identified 2 as an acceptable level of pain relief. His physician’s order for analgesia is “morphine IV 1–3 mg q 1 h PRN pain relief”. Check the action you will take at this time: (Administer morphine 3 mg IV now).96.3

The recommended route of administration of opioid analgesics to children with continuous or persistent pain is: (oral)91.3

What do you think is the percentage of patients who over-report the amount of pain they have? Circle the correct answer: (0 to 10 %)91.0